Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 185, NWS Fort Worth, TX

July 12, 2002Hill County, Navarro County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 12, 2002, 4:04 PM CDT for Hill County, Navarro County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2002, 4:04 PM CDT (21:04 UTC)
Expired
Jul 12, 2002, 4:45 PM CDT
In force
41 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Hill County, TX, Navarro County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 71 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS54 KFWD 122104
SVRFTW
TXC217-349-122145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
403 PM CDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HILL COUNTY IN NORTH CENTRAL TEXAS
  NAVARRO COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 445 PM CDT

* AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 16 MILES WEST OF BLOOMING GROVE...MOVING EAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLOOMING GROVE AROUND 445 PM CDT
  NAVARRO MILLS LAKE AROUND 445 PM CDT

DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3213 9706 3196 9707 3193 9656 3213 9656

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:30 PM CDT, 34 minutes earlier.

Area forecast discussion, Jul 12, 3:30 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT FRI JUL 12 2002

COMPLEX SURFACE PATTERN THIS AFTERNOON WITH NUMEROUS OUTFLOW
BOUNDARIES AND APPROACHING COLD FRONT.  SHOWERS AND THUNDERSTORMS
CONTINUE TO FORM ACROSS THE SOUTHEAST HALF OF THE CWA IN AREA OF
BEST CONVERGENCE AND SURFACE HEATING.  EXPECT ADDITIONAL
THUNDERSTORM DEVELOPMENT ACROSS THE REMAINDER OF NORTH TEXAS IN THE
NEXT ONE TO TWO HOURS AS WE NEAR CONVECTIVE TEMPS.  THE COLD FRONT
CONTINUES TO PUSH SOUTHWARD THROUGH OKLAHOMA AND SHOULD REACH THE
RED RIVER EARLY THIS EVENING.  CONVERGENCE ON THE FRONT WILL BE
SUFFICIENT TO PRODUCE THUNDERSTORMS OVERNIGHT...ESPECIALLY ACROSS
THE NORTHERN HALF OF THE AREA.  HAVE DECIDED TO LEAVE THE MENTION OF
HEAVY RAIN AND SEVERE IN ALL ZONES TONIGHT DUE TO THE SLOW MOVEMENT
OF THE STORMS AND THE DOWNBURST WIND POTENTIAL.

THE COLD FRONT WILL MOST LIKELY SLOW OR STALL NEAR THE SOUTHERN
PORTIONS OF NORTH TEXAS SATURDAY MORNING AND BEGIN A SLOW RETREAT
NORTHWARD DURING THE DAY. THE FRONT WILL CONTINUE TO PROVIDE A FOCUS
FOR THUNDERSTORM DEVELOPMENT ON SATURDAY. THUNDERSTORM CHANCES WILL
DECREASE SLIGHTLY SUNDAY AS THE COLD FRONT BECOMES LESS DEFINED.

NOT MUCH CHANGE IN THE UPPER LEVEL PATTERN THROUGH MONDAY WITH LARGE
SCALE RIDGE IN PLACE OVER THE WESTERN U.S. AND A BROAD TROUGH ACROSS
THE CENTRAL AND EAST.  UPPER RIDGE IS PROGGED TO BUILD ACROSS THE
SOUTHEASTERN U.S. BY TUESDAY AND THIS WILL BRING DECREASING
THUNDERSTORM CHANCES AND WARMER TEMPERATURES TO NORTH TEXAS.

FCSTID = 79
DFW   73  90  71  92 /  60  50  40  30
ACT   73  93  72  95 /  60  50  50  30
PRX   72  88  70  92 /  50  40  40  30
DTO   71  89  71  92 /  60  40  40  30
TKI   71  89  71  92 /  60  40  40  30
DAL   73  90  71  92 /  60  50  40  30
TRL   72  88  70  92 /  50  40  40  30
CRS   74  92  72  95 /  60  50  50  30
TPL   73  93  72  95 /  60  50  50  30

.FWD...NONE.

In the hours before

Special weather statement, Jul 12, 12:09 PM CDT, 3 hours 55 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-122100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1209 PM CDT FRI JUL 12 2002

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT WILL BE FROM
DAMAGING DOWNBURST WINDS...VERY HEAVY RAIN...AND MARGINALLY SEVERE
HAIL.

MOIST AND UNSTABLE AIR WILL REMAIN OVER NORTH TEXAS THROUGH
TONIGHT.  SEVERAL OUTFLOW BOUNDARIES LEFT OVER FROM THUNDERSTORMS
LAST NIGHT WILL PROVIDE A FOCUS FOR AFTERNOON THUNDERSTORM
DEVELOPMENT.  THE MOST NUMEROUS THUNDERSTORMS ARE ANTICIPATED NEAR AN
EASTLAND...WACO...TO CENTERVILLE LINE.

IN ADDITION...THUNDERSTORMS DEVELOPING NEAR A COLD FRONT IN OKLAHOMA
THIS AFTERNOON WILL CONTINUE MOVING SOUTHWARD. THESE STORMS ARE
EXPECTED TO REACH THE RED RIVER THIS EVENING AND AFFECT MUCH OF
NORTH TEXAS OVERNIGHT.

THE MAJORITY OF THE THUNDERSTORMS WILL PRODUCE PERIODS OF MODERATE
TO HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. HOWEVER...A FEW STORMS
COULD BRIEFLY BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS AND
MARGINALLY SEVERE HAIL. THE SLOW MOVEMENT OF THE STORMS WILL ALSO
BRING A THREAT OF LOCALIZED FLOODING...ESPECIALLY IN URBAN AREAS.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS SHOULD PREPARE FOR
POSSIBLE ACTIVATION BETWEEN 2 AND 6 PM...ESPECIALLY ALONG AND EAST OF
AN EASTLAND...WACO...TO CENTERVILLE LINE.  ADDITIONAL SPOTTER
ACTIVATION MAY BE NECESSARY AFTER SUNSET...MAINLY NORTH OF
INTERSTATE 20.
Special weather statement, Jul 12, 12:09 PM CDT, 3 hours 55 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-122100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1209 PM CDT FRI JUL 12 2002

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT WILL BE FROM
DAMAGING DOWNBURST WINDS...VERY HEAVY RAIN...AND MARGINALLY SEVERE
HAIL.

MOIST AND UNSTABLE AIR WILL REMAIN OVER NORTH TEXAS THROUGH
TONIGHT.  SEVERAL OUTFLOW BOUNDARIES LEFT OVER FROM THUNDERSTORMS
LAST NIGHT WILL PROVIDE A FOCUS FOR AFTERNOON THUNDERSTORM
DEVELOPMENT.  THE MOST NUMEROUS THUNDERSTORMS ARE ANTICIPATED NEAR AN
EASTLAND...WACO...TO CENTERVILLE LINE.

IN ADDITION...THUNDERSTORMS DEVELOPING NEAR A COLD FRONT IN OKLAHOMA
THIS AFTERNOON WILL CONTINUE MOVING SOUTHWARD. THESE STORMS ARE
EXPECTED TO REACH THE RED RIVER THIS EVENING AND AFFECT MUCH OF
NORTH TEXAS OVERNIGHT.

THE MAJORITY OF THE THUNDERSTORMS WILL PRODUCE PERIODS OF MODERATE
TO HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. HOWEVER...A FEW STORMS
COULD BRIEFLY BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS AND
MARGINALLY SEVERE HAIL. THE SLOW MOVEMENT OF THE STORMS WILL ALSO
BRING A THREAT OF LOCALIZED FLOODING...ESPECIALLY IN URBAN AREAS.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS SHOULD PREPARE FOR
POSSIBLE ACTIVATION BETWEEN 2 AND 6 PM...ESPECIALLY NEAR AND SOUTH
OF AN EASTLAND...WACO...TO CENTERVILLE LINE.  ADDITIONAL SPOTTER
ACTIVATION MAY BE NECESSARY AFTER SUNSET...MAINLY NORTH OF
INTERSTATE 20.
Special weather statement, Jul 12, 3:30 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT FRI JUL 12 2002

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS THIS EVENING AND OVERNIGHT. THE GREATEST THREAT WILL BE FROM
DAMAGING DOWNBURST WINDS...VERY HEAVY RAIN...AND MARGINALLY SEVERE
HAIL.

THE FIRST AREA OF CONCERN IS ALONG AND SOUTH OF A JACKSBORO...TO
CANTON LINE THROUGH LATE EVENING.  SCATTERED TO NUMEROUS AFTERNOON
THUNDERSTORMS WILL BE ON GOING AT LATE AFTERNOON... AND WILL
CONTINUE THROUGH 9 OR 10 PM THIS EVENING.  SOME OF THESE STORMS MAY
BECOME MARGINALLY SEVERE DURING THEY LIFE CYCLE DUE AN UNSTABLE AIR
MASS AND STRONG AFTERNOON HEATING.

THE SECOND AREA OF CONCERN IS BETWEEN THE RED RIVER AND THE
INTERSTATE 20 CORRIDOR.  A THUNDERSTORM COMPLEX OVER SOUTH OKLAHOMA
AT MID AFTERNOON WILL CONTINUE MOVING SOUTH AND MOVE ACROSS THE RED
RIVER BEFORE 6 PM. THESE STORMS MAY SPREAD INTO THE METROPLEX BY 8
PM.  IF THESE STORMS HOLD TOGETHER OVERNIGHT... THEY MAY MOVE INTO
THE SOUTHERN HALF OF NORTH TEXAS AFTER 10 PM.

THE MAJORITY OF THE THUNDERSTORMS WILL PRODUCE PERIODS OF MODERATE
TO HEAVY RAIN AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING.
HOWEVER...A FEW STORMS COULD BRIEFLY BECOME SEVERE AND PRODUCE
DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL. THE SLOW MOVEMENT OF
SOME STORMS WILL ALSO BRING A THREAT OF LOCALIZED FLOODING...
ESPECIALLY IN URBAN AREAS.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS SHOULD PREPARE FOR
POSSIBLE ACTIVATION BETWEEN 4 AND 8 PM.
Special weather statement, Jul 12, 3:30 PM CDT, 34 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...CORRECTED FOR UGC CODING
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT FRI JUL 12 2002

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS THIS EVENING AND OVERNIGHT. THE GREATEST THREAT WILL BE FROM
DAMAGING DOWNBURST WINDS...VERY HEAVY RAIN...AND MARGINALLY SEVERE
HAIL.

THE FIRST AREA OF CONCERN IS ALONG AND SOUTH OF A JACKSBORO...TO
CANTON LINE THROUGH LATE EVENING.  SCATTERED TO NUMEROUS AFTERNOON
THUNDERSTORMS WILL BE ON GOING AT LATE AFTERNOON... AND WILL
CONTINUE THROUGH 9 OR 10 PM THIS EVENING.  SOME OF THESE STORMS MAY
BECOME MARGINALLY SEVERE DURING THEY LIFE CYCLE DUE AN UNSTABLE AIR
MASS AND STRONG AFTERNOON HEATING.

THE SECOND AREA OF CONCERN IS BETWEEN THE RED RIVER AND THE
INTERSTATE 20 CORRIDOR.  A THUNDERSTORM COMPLEX OVER SOUTH OKLAHOMA
AT MID AFTERNOON WILL CONTINUE MOVING SOUTH AND MOVE ACROSS THE RED
RIVER BEFORE 6 PM. THESE STORMS MAY SPREAD INTO THE METROPLEX BY 8
PM.  IF THESE STORMS HOLD TOGETHER OVERNIGHT... THEY MAY MOVE INTO
THE SOUTHERN HALF OF NORTH TEXAS AFTER 10 PM.

THE MAJORITY OF THE THUNDERSTORMS WILL PRODUCE PERIODS OF MODERATE
TO HEAVY RAIN AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING.
HOWEVER...A FEW STORMS COULD BRIEFLY BECOME SEVERE AND PRODUCE
DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL. THE SLOW MOVEMENT OF
SOME STORMS WILL ALSO BRING A THREAT OF LOCALIZED FLOODING...
ESPECIALLY IN URBAN AREAS.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS SHOULD PREPARE FOR
POSSIBLE ACTIVATION BETWEEN 4 AND 8 PM.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:36 PM CDTSevere Thunderstorm WarningFWDWise39 min
Jul 12, 4:51 PM CDTSevere Thunderstorm WarningFWDHenderson, Navarro39 min
Jul 12, 5:40 PM CDTSevere Thunderstorm WarningFWDDallas, Rockwall50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.